Important safety messages: MCA response to "Panorama" programme on Seroxat

Blueline Last updated 11/10/02

Some of the documents on this page are in .pdf format. To read them you will need Adobe Acrobat Reader which is free and available from Adobe


The issues of withdrawal symptoms and possible dependence and suicidality associated with Selective Serotonin Reuptake Inhibitors (SSRIs) have been the subject of media and public scrutiny for a number of years.

The SSRIs include citalopram (Cipramil), fluvoxamine (Faverin), fluoxetine (Prozac), paroxetine (Seroxat) and sertraline (Lustral). They are effective treatments for depression and anxiety disorders. The adverse effect profile of the SSRIs is very well established based on clinical trials and normal clinical use in millions of individuals over many years.

Withdrawal reactions

SSRIs are recognised to cause withdrawal reactions in some people, as do most antidepressants and many other drugs acting on the central nervous system. With SSRIs, withdrawal reactions may include dizziness, headache, nausea and paraesthesia. There have been isolated reports of more serious symptoms on withdrawal such as severe electric shock sensations, vertigo and manic reactions. The extent to which these reactions occur may differ between drugs and between individuals taking the same drug. Tapering down the dose of SSRIs rather than abruptly stopping them is recommended to avoid withdrawal syptoms. In the UK, paroxetine has been associated with a greater number of Yellow Card reports of withdrawal reactions than the other SSRIs and this may be related to the fact that paroxetine is eliminated from the body more quickly than other SSRIs.

It is generally accepted that withdrawal reactions on stopping a drug are not sufficient, or necessary, for a diagnosis of drug dependence. Other features such as tolerance (requiring increased doses of the drug to produce the same effect) and drug seeking behaviour are required for this diagnosis.

The CSM reviewed the issue of withdrawal reactions and possible dependence with SSRIs in 1998/99. From detailed review of all available data, the CSM concluded that all SSRIs may be associated with withdrawal reactions on stopping but they are not drugs of dependence. As a result of this review product information for all SSRIs was updated. The European Committee on Proprietary Medicinal Products (CPMP) reached similar conclusions and the and US Food and Drug Administration also share this view.

Suicide

Mental and psychological illnesses, are associated with an increased risk of suicide. Although very effective in most patients in treating depression and anxiety disorders and therefore preventing suicide, it has been postulated that SSRIs might lead to an increased risk of suicide in a small proportion of treated individuals. The CSM conducted reviews of suicidal behaviour and its possible association with SSRIs in 1991, June 2000 and most recently in December 2001. The CSM have concluded that the current evidence is insufficient to confirm a causal association between SSRIs and suicidal behaviour and advised that the issue should be kept under review. Product information for prescribers and patients contains warnings that suicidal behaviour may increase in the early stages of treatment with any antidepressant.

The MCA and CSM will carefully assess any new data that emerge on these important issues.

This is not a new issue and there is no need for new concerns on the basis of this televison programme. In the early stages of treatment with any antidepressant suicidal behaviour may increase. Any patient or relative who has concerns about their antidepressant treatment should contact a health professional to advise them or telephone NHS Direct.

A Questions and Answers document is available.


If you have any enquiries, please contact the Medicines Control Agency on 020-7273 0000 or e-mail info@mca.gsi.gov.uk. Patients can also contact NHS Direct.


Previous page important safety messages Top of page
top